The Mathematical Institute, University of Oxford, Eprints Archive

Intermittency in the transition to turbulence

Fowler, A. C. and Howell, P. D. (2003) Intermittency in the transition to turbulence. SIAM Journal on Applied Mathematics, 63 (4). pp. 1184-1207.

[img]
Preview
PDF
311Kb

Official URL: htp://www.siam.org/journals/siap/63-4/36889.html

Abstract

It is commonly known that the intermittent transition from laminar to turbulent flow in pipes occurs because, at intermediate values of a prescribed pressure drop, a purely laminar flow offers too little resistance, but a fully turbulent one offers too much. We propose a phenomenological model of the flow, which is able to explain this in a quantitative way through a hysteretic transition between laminar and turbulent states, characterized by a disturbance amplitude variable that satisfies a natural type of evolution equation. The form of this equation is motivated by physical observations and derived by an averaging procedure, and we show that it naturally predicts disturbances having the characteristics of slugs and puffs. The model predicts oscillations similar to those which occur in intermittency in pipe flow, but it also predicts that stationary biphasic states can occur in sufficiently short pipes.

Item Type:Article
Subjects:D - G > Fluid mechanics
Research Groups:Oxford Centre for Industrial and Applied Mathematics
ID Code:129
Deposited By:Peter Howell
Deposited On:09 Sep 2004
Last Modified:20 Jul 2009 14:18

Repository Staff Only: item control page